Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

August 18, 2017Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 18, 2017, 5:13 PM EDT for Volusia County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 5:13 PM EDT (21:13 UTC)
Expired
Aug 18, 2017, 6:00 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 113 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS82 KMLB 182113
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
513 PM EDT FRI AUG 18 2017
 
FLZ041-141-182200-
Inland Volusia County FL-Coastal Volusia County FL-
513 PM EDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 600
PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Helen, moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, DeLand, and Lake Helen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2885 8102 2885 8124 2926 8146 2926 8116
TIME...MOT...LOC 2112Z 159DEG 4KT 2901 8119 

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:41 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 18, 3:41 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
341 PM EDT Fri Aug 18 2017

.DISCUSSION...
Current-tonight...Pending boundary collisions to occur over the
next 2H will dictate PoP coverage for the rest of the afternoon
as upr drying has limited convective development over much of the
area so far this aftn. The evening forecast features a chc of
storms inland with isolated coverage at the coastal counties
through around 10 PM. The potential remains for some gusty winds
and locally heavy rain through dusk should some stronger storms
develop with collisions.

Sat-Sun...Upper low downstream of the FL peninsula over Yucatan
channel wl continue slowly west. Overall moisture values remain
temporarily on the low side area wide and PoP guidance/forecast
is reduced below climo Sat. Temps will run a few degrees above
climo with afternoon heat indices approaching 105 to 107.

From Prev disc...

Slug of deep, tropical moisture advects from SE to NW across CWA
to east of trough axis late Sat night and into Sun. With deep SE
flow of moist conditions (PW 2.00-2.25 inches), coverage of
showers with embedded storms will increase over the Atlantic late
Sat with scattered activity working onshore, especially SE coast,
with some isolated nocturnal showers possible even far inland.
High coverage of showers/storms expected Sun areawide, with best
chance over central/south CWA (50-60 POP).

Mon-Thu...Ridge axis re-establishes north of CWA next week,
resulting in long fetch of onshore flow across central FL.
Moisture levels lessen early in the week as inverted trough exits
west, causing diurnal storm coverage to return to climo values
(generally 30-40 POPs, possibly a little higher near Lake
Okeechobee and southern Treasure Coast). Global models continue
to display run-to-run inconsistency with handling of next
tropical disturbance. With unfavorable conditions for significant
development, best course of action at this point is to show
increase of shower/storm coverage Wed/Thu as swath of higher PW
reaches area in association with inverted trough. Max temps near
to slightly above normal, with mins at least several degrees above
climo, with some coastal locations remaining near 80 for mins
given onshore flow across warm waters.

&&

.AVIATION...
VFR outside of showers/thunderstorms. Another afternoon and
evening of scattered to numerous showers and thunderstorms with
the highest chances over the far interior, and TEMPO groups have
been added for LEE, ISM, MCO, and SFB. For the coastal sites, most
showers/storms that form along the east coast sea breeze should
be to the west, but some storms could make it back to the coast
late this afternoon and evening from DAB to VRB. Not confident
enough for TEMPO groups as of right now. The majority of the
activity should end over the interior around sunset and a few
hours later for the coastal sites.

&&

.MARINE...
Tonight...Fairly quiet over the waters with wind wave of 1-2 ft
near the coast and around 2-3 ft over the outer waters. Storm
coverage will be very sparse at best.

Sat-Sun...light SE winds increasing to 10-15 kt, especially across
southern waters late Sat/early Sun as axis of inverted trough
reaches south FL. Seas 2-3 ft, up to 4 ft in Gulf Stream.
Scattered to locally numerous showers and storms moving onshore,
especially southernmost waters.

Mon-Tue...Long SE fetch near 15 kt with seas building to 4-5 ft,
except 3 ft over northern near-shore waters. Onshore flow becomes
more easterly Tue and perhaps lessing a bit as ridge axis builds
far to the north. Long fetch should allow seas to remain elevated
at 4-6 feet across offshore waters and 3-4 ft closer to shore.
Scattered onshore moving showers/storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  92  75  89 /  20  20  30  40
MCO  75  97  77  93 /  30  20  20  50
MLB  77  93  77  88 /  20  20  30  60
VRB  74  92  76  89 /  20  20  40  60
LEE  77  96  77  95 /  30  30  20  50
SFB  76  96  77  93 /  30  20  20  50
ORL  77  97  78  93 /  30  20  20  50
FPR  74  93  76  89 /  20  20  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/WU/JC
Hazardous weather outlook, Aug 18, 4:46 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
446 AM EDT Fri Aug 18 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
446 AM EDT Fri Aug 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A very moist air mass will lead to scattered thunderstorms this
afternoon and evening. The highest coverage is expected to occur
from Lake and interior Volusia counties, across metro Orlando into
Osceola county. A few strong storms will produce frequent
lightning strikes and gusty winds 40 to 50 mph. Storm motion will
be slow and erratic, but generally building southward through the
afternoon.

.FLOOD IMPACT...
A few slow moving and strong thunderstorms will be capable of
producing quick 2 to 3 inch downpours. Considerable water ponding
on roadways and other poorly drained areas will occur.

.EXCESSIVE HEAT IMPACT...
The combination of hot temperatures and high humidity will produce
heat indices between 100 and 105 from late this morning into
afternoon. If engaging in outdoor activities, consume sports
drinks and plenty of water. Also take breaks in the shade or air
conditioning.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered afternoon storms over land will be capable of producing
wind gusts over 40 mph, mainly across interior counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The greatest chance for strong afternoon storms is expected to
shift to interior sections over the weekend and through early next
week as an onshore wind flow develops and gradually freshens.
These onshore winds will also start to make the surf zone more
hazardous, especially due to rip currents.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today, however spotters are
encouraged to report any rain amounts of 3 inches or greater.

Lascody

In the hours before

Special weather statement, Aug 18, 5:01 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
501 PM EDT FRI AUG 18 2017

FLZ045-053-147-182230-
Osceola FL-Northern Brevard County FL-Orange FL-
501 PM EDT FRI AUG 18 2017

...TRIPLE BOUNDARY COLLISION IMMINENT OVER EASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES...

At 455 PM EDT, Doppler radar was tracking two strong thunderstorm
outflow boundarys, one pushing east through east Orange and Central
Osceola counties, and one pushing north out of south Osceola County.
In addition, the east coast sea breeze was drifting slowly west
across the west border of Brevard County.

These three boundaries will merge over east Orange and Northeast
Osceola county between 5:30 and 6:00 PM. Strong thunderstorms are
expected to develop as the collision occurs. Wind gusts up to 50 mph
will be possible with any storms that develop.

Locations impacted include...
Wedgefield, Lone Cabbage Fish Camp, Bithlo, Christmas and Holopaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud-to-ground lightning also will
occur with these storms, along with localized flooding. Do not drive
your vehicle through flooded roadways.

Remember, lightning can strike well outside the audible range of
thunder. If you hear thunder, seek a safe shelter immediately inside
a building or vehicle.

&&

LAT...LON 2861 8087 2804 8087 2804 8127 2861 8111
TIME...MOT...LOC 2055Z 074DEG 2KT 2822 8103

Bragaw
Special weather statement, Aug 18, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
513 PM EDT FRI AUG 18 2017

FLZ041-141-182200-
Inland Volusia County FL-Coastal Volusia County FL-
513 PM EDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 600
PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Helen, moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, DeLand, and Lake Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2885 8102 2885 8124 2926 8146 2926 8116
TIME...MOT...LOC 2112Z 159DEG 4KT 2901 8119

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:01 PM EDTSpecial Weather StatementMLBOsceola89 min
Aug 18, 5:53 PM EDTAreal Flood AdvisoryMLBVolusia52 min
Aug 18, 6:52 PM EDTTornado WarningMLBBrevard23 min
Aug 18, 6:54 PM EDTSpecial Marine WarningMLB66 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.